Winter Storm, Eastern Highland
- When
- January 25, 4:00 PM EST to January 26, 9:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Low pressure tracked through the Ohio Valley. Warmer air aloft overran colder air in place that was associated with high pressure over New England, resulting in freezing rain.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked through the Ohio Valley. Warmer air aloft overran colder air in place that was associated with high pressure over New England, resulting in freezing rain. Ice accumulations ranged from less than a tenth of an inch along and east of Interstate 95, to around one to two tenths of an inch west of Interstate 95, to around a quarter inch in the higher elevations of the Blue Ridge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 25, 2:59 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EST Mon Jan 25 2021
.SYNOPSIS...
Low pressure will pass through the area on Tuesday. An upper
level disturbance is expected to pass through the area Thursday
morning while low pressure develops well southeast of the area.
High pressure will gradually build toward the area early next
week. A storm system may impact the area next Monday.
&&
.NEAR TERM /THROUGH TUESDAY/...
There have been some notable trends in the 12Z model cycle
today, more importantly, for a colder solution and also less QPF
tonight with the heaviest precip aimed at the upslope areas of
the Appalachians. Observational trends support this colder
solution with sfc ridging still in place and current dewpoints
still in the upper teens at BWI and lower 20s at DCA. It's
difficult to get all precip to be all rain when dewpoints are
still so low. To add to the uncertainty is a deep isothermal
layer right at freezing seen on model soundings. Only a degree
or two degree difference could make a big difference in p-type
and specific snow/ice amounts. Please refer to our snow and ice
forecasts at weather.gov/lwx. Definitely expecting a period of
wintry precip tonight before precip turns lighter overnight and
Tue as mid-level dry slot moves in. Precip should end or if not
exit the area by 18Z Tue, although some drizzle may persist
across northeast MD longer.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Tranquil conditions Tue night through Wed. Next upper level
trough will swing through the area Wed night into Thu morning with
light snow possible for areas south of U.S. Route 50.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
For Thursday, models continue to suppress most of the wintry precip
probabilities further south of our CWA. Any potential for
bombogenesis would be later than the onset moisture/decreasing
temperatures for our area to cause much of an issue. Still could see
a period of rain/snow mix early on Thursday with any moisture that
makes its way into the area along with temperatures forecasted to be
below freezing for most areas west of I-95. Conditions will continue
to cold and windy for the area Thursday night into Friday. A system
to our NE Friday could continue to allow the chance for a few
flurries to be mixed in with these gusty NW winds. Not expected much
in terms of impacts for this time period but a northern shift in the
track of the low pressure system could inhibit higher threat levels
for impacts Thursday into Friday.
High pressure builds in from the west Friday night and pushes
offshore by early Sunday morning. This will allow for our next
potential wintry system to take aim. With temperatures currently
forecasted to be in the upper 30s to low 40s across most of the area
Sunday, impacts for this system appear minimal currently. Onset
precip may start out wintry before moving over to all rain for most
of the duration of the event. With it still be 7 days out,
conditions and impacts may change with any shift in parameters.
Should be something to continue to monitor as we head closer to this
event.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
IFR/LIFR conditions developing this evening with a wintry mix of
precip except at KCHO where it should remain all rain. Improving
cigs Tue afternoon as precip ends.
VFR conditions likely Thursday and Friday with some gusty NW winds
on Thursday before diminishing as high pressure begins to move
overhead for our area. Could see a few flurries and reduced
instances of visibility but it will be brief in nature.
&&
.MARINE...
Light and variable winds through Tue evening. Possible SCA Wed
in NW flow.
Possibility for gales for the water between a low pressure system to
our SE and an incoming high pressure from the west on Thursday.
SCAs likely Thursday and Friday with that mentioning of gales
possible. Winds will decrease Friday as high pressure briefly
settles overhead.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 9 AM EST Tuesday for DCZ001.
MD...Winter Storm Warning until 7 AM EST Tuesday for MDZ001-501-502.
Winter Weather Advisory until 9 AM EST Tuesday for MDZ013-014.
Winter Weather Advisory until 10 AM EST Tuesday for MDZ003>006-
008-011-503>508.
VA...Winter Storm Warning until 7 AM EST Tuesday for VAZ503-504-507-
508.
Winter Weather Advisory until 9 AM EST Tuesday for VAZ053-054.
Winter Weather Advisory until 7 AM EST Tuesday for VAZ025>031-
038>040-501-505-506.
WV...Winter Storm Warning until 7 AM EST Tuesday for WVZ050-055-
501>506.
Winter Weather Advisory until 10 AM EST Tuesday for WVZ051>053.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR/JMG
LONG TERM...ADM
AVIATION...LFR/ADM
MARINE...LFR/ADMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 308 PM EST Mon Jan 25 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-262015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 308 PM EST Mon Jan 25 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect for the Baltimore and D.C. metro areas through tonight and into Tuesday morning for snow and sleet accumulations up to two inches and ice accumulations up to a tenth of an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight winter storm threat for Wednesday night and Thursday. If the threat materializes, it may cause travel disruptions. Potential for gale force winds Thursday into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-262015- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 308 PM EST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect for the Blue Ridge Mountains and parts of the Potomac Highlands until 7 AM Tuesday morning for up to three inches of snow and sleet, and ice accumulations of up to four tenths of an inch. A Winter Weather Advisory is in effect for the Shenadoah Valley, the eastern Panhandle of West Virginia, northern and central Maryland and parts of northern Virginia through tonight and into Tuesday morning for up to two inches of snow and sleet, and ice accumulations up to two tenths of an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight winter storm threat for Wednesday night and Thursday. If the threat materializes, it may cause travel disruptions. There is another slight winter storm threat for Sunday. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-262015- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 308 PM EST Mon Jan 25 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect until 7 AM on Tuesday for up to three inches of snow and sleet, and ice accumulations up to four tenths of an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight winter storm threat for Wednesday night and Thursday. If the threat materializes, it may cause travel disruptions. There is another slight winter storm threat for Sunday. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
The national radar mosaic for the moment the first event began.
15 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937119, 937120, 937121, 937122, 937123, 937124, 937125, 937126, 937127, 937128, 937129, 937130, 937131, 937132, 937133, 937134, 937135, 937136, 937137.